Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Memphis, TN

February 21, 2015Obion County, Tennessee

NWS Memphis, TN issued this flash flood warning at Feb 21, 2015, 9:40 AM CST for Obion County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2015, 9:40 AM CST (15:40 UTC)
Expired
Feb 21, 2015, 12:45 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Obion County, TN

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WGUS54 KMEG 211540
FFWMEG
TNC131-211845-
/O.NEW.KMEG.FF.W.0004.150221T1540Z-150221T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CST SAT FEB 21 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OBION COUNTY IN NORTHWESTERN TENNESSEE...

* UNTIL 1245 PM CST

* AT 939 AM CST...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS. 
  MELTING SLEET AND SNOW WILL CREATE ADDITIONAL RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KENTON AND MC CONNELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

SEND YOUR STORM REPORTS ON TWITTER USING AT NWSMEMPHIS...POST TO OUR
NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3650 8883 3642 8882 3639 8888 3639 8890
      3633 8896 3620 8896 3620 8903 3629 8897
      3638 8895 3637 8893 3639 8891 3640 8891
      3640 8889

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 6:50 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 21, 6:50 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CST SAT FEB 21 2015

.UPDATE...
IMPRESSIVE WARMING ALONG THE MISSISSIPPI RIVER VALLEY...EAST INTO
NORTH CENTRAL MISSISSIPPI. MANY AREAS ALREADY IN THE MIDDLE 50S.
ADJUSTED HOURLY TEMPERATURES AND RAISED HIGHS ACCORDINGLY.
CURRENT TEMPERATURES ARE MORE THAN 30 DEGREES WARMER THAN 24 HOURS
AGO AT MEMPHIS. WOW.

&&

.PREV DISCUSSION... /ISSUED 541 AM CST SAT FEB 21 2015/

DISCUSSION...
STILL WATCHING A WARM FRONT LIFT NORTH ACROSS THE MIDSOUTH...BUT
IT SEEMS TO HAVE LOST SOME OF ITS MOMENTUM ACROSS WESTERN PORTIONS
OF THE AREA. AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER HAVE
STEADILY WARMED THROUGH THE NIGHT...BUT FARTHER WEST...TEMPERATURES
REMAIN NEARLY STEADY. JONESBORO ACTUALLY COOLED A DEGREE THIS PAST
HOUR. TO THE SOUTH...WEST MEMPHIS ARKANSAS AND STUTTGART ARKANSAS
HAVE WARMED TO 39 AND 46 DEGREES RESPECTIVELY. HOPEFULLY WE WILL
SEE SIMILAR WARMING TO THE NORTH AND BE DONE WITH OUR FREEZING
RAIN THREAT BY 6 AM WHEN THE WINTER STORM WARNING IS SET TO
EXPIRE. RADAR CONTINUES TO SHOW PLENTY OF RAIN ACROSS THE AREA AS
WELL AS A CLUSTER OF THUNDERSTORMS APPROACHING NORTHEAST ARKANSAS.
SOUNDINGS INDICATE CAPE VALUES OF 200-300 J/KG ACROSS THE
REGION...WHICH SHOULD HELP SUSTAIN THE CONVECTION. IN
ADDITION...AS THE STORM PREDICTION CENTER POINTS OUT...A SURFACE
PRESSURE FALLS FAVOR AN INVERTED SURFACE TROUGH BECOMING
ESTABLISHED IN THE REGION...FURTHER HELPING TO FOCUS LIFT.
FREEZING RAIN RATES OF A TENTH OF AN INCH PER HOUR MAY BE POSSIBLE
IN ASSOCIATION WITH THE THUNDERSTORMS...BUT THE GOOD NEWS IS HAT
TEMPERATURES ARE NO LONGER IN THE 20S...ONLY BORDERLINE FREEZING.

LATE ADDITION HERE...TEMPERATURES STILL FALLING IN NORTHEAST
ARKANSAS...AS I WAS AFRAID OF MAY NEED TO EXTEND THE WINTER STORM
WARNING...WILL MAKE THAT CALL BY 5 AM.

TODAY...HEAVY RAINFALL AND WARMER TEMPERATURES WILL BECOME THE
MAIN FOCUS. CONTEMPLATED A FLASH FLOOD WATCH FOR OUR NORTHERNMOST
COUNTIES...BUT 6 HOUR FLASH FLOOD GUIDANCE IS IN THE 2.5 TO 2.75
INCH RANGE...WITH ONLY ABOUT THAT MUCH ACCUMULATION EXPECTED OVER
A 24 HOUR PERIOD. SOME LOCALIZED ISSUES MAY STILL BE
POSSIBLE...ESPECIALLY IF ANY SIGNIFICANT AMOUNT OF ICE GETS
MELTED. WILL ADVERTISE HEAVY RAIN IN THE HWO...BUT HOLD OFF ON A
WATCH. TEMPERATURES WILL WARM INTO THE MIDDLE 40S IN NORTHEAST
ARKANSAS AND NEAR 50 IN NORTHERN PORTIONS OF WEST
TENNESSEE...PLENTY WARM ENOUGH TO MELT ANY LINGERING ICE. IN THE
WARMEST PORTIONS OF THE MIDSOUTH...NORTH MISSISSIPPI MAY WARM INTO
THE MIDDLE 60S AS THE RESULT OF STRONG WAA. LITTLE TO NO SUNSHINE
IS EXPECTED. RAIN AND THUNDERSTORMS WILL CONTINUE. A STRONG LLJ
AND MIDLEVEL SHORTWAVE SHOULD ENHANCE CONVECTION IN THE WARM
SECTOR ACROSS MUCH OF NORTH MISSISSIPPI AND WEST TENNESSEE. DEW
POINTS WILL SURGE INTO THE MIDDLE 50S AS FAR NORTH AS TUPELO
RESULTING IN SURFACE BASED CAPE UP TO 200 J/KG. LAPSE RATES ARE
MARGINAL DUE TO MID LEVEL WARMING...SO SEVERE THUNDERSTORMS DO NOT
LOOK LIKELY. THE GOOD NEWS IS THIS RAIN WILL HELP EASE THE RAIN
DEFICIT WE HAVE SEEN THIS YEAR...POSSIBLY REDUCING OUR DEFICIT BY
MORE THAN HALF.

THE WARMUP WILL BE SHORT LIVED. A STRONG COLD FRONT WILL MOVE
ACROSS THE MIDSOUTH DURING THE MID TO LATE AFTERNOON HOURS. POST
FRONTAL PRECIPITATION WILL LIKELY CONTINUE...AND TEMPERATURES MAY
COOL FAST ENOUGH OVERNIGHT TO GET SOME ADDITIONAL LIGHT SLEET OR
FREEZING RAIN AFTER MIDNIGHT AS MOISTURE IS EXITING. HIGHS SUNDAY
WILL RETURN TO THE NEW NORMAL READINGS..WELL BELOW NORMAL ACROSS
MOST OF THE REGION. NORTHEAST ARKANSAS WILL STRUGGLE TO RISE
ABOVE FREEZING. IT DOESN'T LOOK LIKE WE WILL SEE ANY SIGNIFICANT
SUNSHINE FOR SEVERAL DAYS...MAYBE LONGER. WE WILL REMAIN UNDER
GENERAL ZONAL FLOW THROUGH MIDWEEK...GRADUALLY TRANSITIONING TO
NORTHWEST FLOW AFTER MIDWEEK. A SHORTWAVE TROUGH WILL DEVELOP OVER
NORTH TEXAS WEDNESDAY...TRACKING RAPIDLY ACROSS NORTH LOUISIANA
INTO SOUTH GEORGIA BY THURSDAY MORNING. SURFACE HIGH PRESSURE
SHOULD DOMINATE THE WEATHER ACROSS THE MIDSOUTH...KEEPING MOST
PRECIPITATION TO OUR SOUTH. HOWEVER...WE CAN'T TOTALLY RULE OUT
SOME SHOWERS...SO WILL ADVERTISE LOW CHANCES OF RAIN AND SNOW
WEDNESDAY AND FRIDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL
NEXT WEEK.

30

&&

.AVIATION...

12Z TAF CYCLE

LOW CLOUDS WILL REMAIN OVER THE FORECAST AREA FOR MUCH OF THE
FORECAST PERIOD. PERIODS OF RAIN WILL ALSO BE FOUND DURING MUCH OF
THE MORNING AND AFTERNOON HOURS. SOME ISOLATED THUNDERSTORMS ARE
POSSIBLE AND AS COLDER AIR BEGINS TO MOVE INTO THE REGION TONIGHT
THERE MAY BE SOME SNOW OR FREEZING RAIN BEFORE PRECIPITATION ENDS
TONIGHT. WINDS WILL BE MAINLY FROM THE SOUTH AT 15 TO 20 KNOTS
WITH HIGHER GUSTS TODAY BEFORE WINDS SHIFT TO THE NORTH BY LATE
THIS AFTERNOON.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR CLAY-
     CRAIGHEAD-GREENE-LAWRENCE-RANDOLPH.

MO...WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 9:19 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
919 AM CST SAT FEB 21 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221730-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
919 AM CST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR UP TO AN ADDITIONAL TENTH OF AN INCH OF
FREEZING RAIN CONTINUES IN PORTIONS OF EXTREME NORTHEAST ARKANSAS.
A WINTER STORM WARNING HAS BEEN EXTENDED THROUGH 12 PM.

IN ADDITION...HEAVY RAIN IS EXPECTED ACROSS PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE...MAINLY NORTH
OF INTERSTATE 40. UP THREE INCHES OF RAIN IS POSSIBLE WHICH MAY
LEAD TO LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WINTER WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE BY
TELEPHONE..THROUGH SOCIAL MEDIA...OR THROUGH OUR WEBSITE.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:51 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale7 days
Feb 21, 9:23 AM CSTRiver Flood WarningMEGDyer64 hr
Feb 21, 9:23 AM CSTRiver Flood WarningMEGMadison44 hr
Feb 21, 9:23 AM CSTRiver Flood WarningMEGFayette, Shelby22 hr
Feb 21, 9:27 AM CSTFlash Flood WarningMEGDyer, Lake, Obion3 hr
Feb 21, 9:32 AM CSTFlash Flood WarningMEGBenton, Carroll, Gibson, Henry, Weakley3 hr
Feb 21, 11:05 AM CSTAreal Flood AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 3 more3 hr
Feb 21, 12:31 PM CSTAreal Flood WarningMEGDyer, Gibson, Lake, Obion, Weakley3 hr
Feb 21, 12:47 PM CSTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry, Obion, Weakley3 hr
Feb 21, 1:36 PM CSTAreal Flood AdvisoryMEGChester, Hardeman, Hardin, McNairy3 hr
Feb 21, 2:26 PM CSTAreal Flood AdvisoryMEGChester, Decatur, Henderson, Madison2 hr
Feb 21, 3:30 PM CSTAreal Flood WarningMEGObion8 hr

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.